Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Indianapolis, IN

July 5, 2019Hamilton County, Madison County, Tipton County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 5, 2019, 1:14 PM EDT for Hamilton County, Madison County, Tipton County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 1:14 PM EDT (17:14 UTC)
Expired
Jul 5, 2019, 4:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, IN, Madison County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:15 PM EDTFLASH FLOODCountry Club Heights, INDISPATCH CENTER REPORTS GRAND AVENUE WEST OF BROADWAY CLOSED DUE TO WATER FLOWING OVER THE ROAD. 2.4 INCHES OF RAIN MEASURED IN THE LAST HOUR WITH MOST FALLING OVER 20 MINUTES NEARBY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS53 KIND 051714
FFWIND
INC057-095-159-052015-
/O.NEW.KIND.FF.W.0043.190705T1714Z-190705T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
114 PM EDT Fri Jul 5 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northwestern Madison County in central Indiana...
  Northeastern Hamilton County in central Indiana...
  Tipton County in central Indiana...

* Until 415 PM EDT.

* At 114 PM EDT, trained weather spotters reported flash flooding
  in the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Anderson, Elwood, Alexandria, Tipton, Windfall, Cicero, Frankton,
  Arcadia, Atlanta, Sharpsville, Orestes, Country Club Heights,
  Woodlawn Heights and Morse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 4039 8586 4038 8586 4038 8584 4026 8565
      4012 8566 4011 8586 4011 8614 4040 8616
      4040 8587

$$

PUMA
1 follow-up statement
567 
WGUS73 KIND 051908
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
308 PM EDT Fri Jul 5 2019

INC057-095-159-052015-
/O.CON.KIND.FF.W.0043.000000T0000Z-190705T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IN-Hamilton IN-Tipton IN-
308 PM EDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHWESTERN MADISON...NORTHEASTERN HAMILTON AND TIPTON COUNTIES...

Up to two inches of rain have fallen. Flash flooding is already 
occurring. Although the heaviest rain has ended...flash flooding may 
still occur.

Some locations that will experience flooding include...
Anderson, Elwood, Alexandria, Tipton, Windfall, Cicero, Frankton,
Arcadia, Atlanta, Sharpsville, Orestes, Country Club Heights,
Woodlawn Heights and Morse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 4039 8586 4038 8586 4038 8584 4026 8565
      4012 8566 4011 8586 4011 8614 4040 8616
      4040 8587

$$

PUMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:04 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 5, 1:04 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
104 PM EDT Fri Jul 5 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 313 AM EDT Fri Jul 5 2019

Hot and humid conditions will continue today through Saturday,
with scattered thunderstorms expected this afternoon and
thunderstorms likely on Saturday. With a cold front moving through
on Saturday though, should see a decrease in high temperatures
starting Sunday (back into the low to mid 80s) as well as lower
chances for showers and storms before dry high pressure builds in
from the north by Sunday night. Some small chances for storms will
then return mid week along with high temperatures nearing 90 once
again.

&&

.NEAR TERM /This afternoon/...

Issued at 941 AM EDT Fri Jul 5 2019

Little overall change in the ongoing weather pattern A warm and
humid air mass remains in place across Indiana as dew point
tempers remained in the lower 70s. Surface analysis shows high
pressure in place across the southeastern United States and light
southerly gulf flow was streaming into the Ohio Valley. Aloft the
upper flow was focused across the Great Lakes...although a weak
upper disturbance was found across SW Missouri.

Forecast soundings today again show a similar story...plenty of
CAPE available...over 2500 J/KG with convective temps in the upper
80s and pwats over 1.8 inches. The models suggest the upper
disturbance over Missouri to drift southeast...thus that should
not be a factor today. However the HRRR does show much more
coverage for diurnally driven showers and storms today. This seem
reasonable given our dew points across the area appear to be be
slightly higher than yesterday. Thus have trended toward a dry
forecast for the rest of the morning...but will ramp up pops this
afternoon...with highest pops by late afternoon during the max
heating hours for diurnally driven showers/storms.

Again...given the little overall change in the air mass have
trended highs close to persistence...which the NBM appeared to do
well today.

&&

.SHORT TERM /Tonight through Sunday night/...

Issued at 313 AM EDT Fri Jul 5 2019

A cold front will move in from the north during the overnight
hours tonight and slowly sink south through the forecast area
through through the day on Saturday. The GFS solution is a little
faster, with the front down to the Ohio River by Saturday
afternoon, while the NAM trails this by at least a few hours. This
will make a difference in terms of how far north to keep PoPs
going Saturday night, but for Friday night through Saturday the
solution is pretty much the same--chances for showers and
thunderstorms throughout. The highest probabilities will wind up
being Saturday late morning through the afternoon as the cold
front impinges upon the warm humid air over central Indiana.

Lower confidence in the forecast for Sunday, as the NAM is now bringing
a wave across southwestern portions of the forecast area then to
produce more showers and storms. However, the GFS builds in high
pressure from the north a little stronger and faster, thus shoving
any potential wave and resultant precip south of the forecast
area. At this point, will accept the initialization low PoPs
across the southern and central counties given the variety of
solutions. Sunday night, though, the forecast goes dry.

For temperatures, Saturday will still see highs near 90 with heat
index values in the 90s. Sunday though should be a little cooler
(mainly mid 80s) in the wake of the cold frontal passage.

&&

.LONG TERM /Monday through Thursday/...

Issued at 229 AM EDT Fri Jul 5 2019

A welcome pattern change is in store as a mid/upper level trough
moves across the northern Plains and Great Lakes region
efficiently retrograding the ridge over the southeastern States
into the central and southern Plains. This will place IN under
northwest flow aloft during the period.

High pressure and a pleasant air mass will be in place. In
response to the mid/upper level trough, a cold front will move
southeast through the area Wednesday afternoon and evening. Looks
like at this time only a slight chance for showers and
thunderstorms are expected ahead of the front. Afterwards, another
pleasant air mass will be in the offing.

Temperatures will be right around average which is the mid 80s,
and lows will be generally in the low/mid 60s.

&&

.AVIATION /Discussion for the 051800Z Tafs/...

Issued at 104 PM EDT Fri Jul 5 2019

Mainly VFR Conditions are expected this taf period. Brief MVFR
conditions will be possible with any TSRA that strikes a TAF site.

The warm and humid air mass in place across Central Indiana will
continue to be favorable for diurnal afternoon and evening
showers and storms. Forecast soundings show plenty of CAPE through
the evening hours with attainable convective temperatures. Thus
will use VFR Conditions this afternoon with a large VCTS window
into the evening. Should a TSRA appear to approach a TAF
site...will include prevailing expected IFR conditions within an
update.

Any Diurnal TSRA will diminish late this evening as heating is
lost.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...Puma
SHORT TERM...CP
LONG TERM....DM
AVIATION...JP
Hazardous weather outlook, Jul 5, 5:46 AM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
546 AM EDT Fri Jul 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-061000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
546 AM EDT Fri Jul 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms expected this afternoon through
early tonight.

Hazards: Frequent cloud to ground lightning, gusty winds, and locally
heavy rain.

Timing: This afternoon through early tonight.

Discussion: Showers and thunderstorms will develop again today in
warm and humid air mass. Activity is expected to diminish later this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Showers and thunderstorms again expected on Saturday into
Saturday night.

Discussion: Showers and thunderstorms expected Saturday and Saturday
night. Looks like the activity will begin to move out by Sunday
morning with drier, less humid air moving into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 5, 1:08 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
108 PM EDT Fri Jul 5 2019

INZ038>041-051800-
Tipton IN-Madison IN-Delaware IN-Hamilton IN-
108 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...WESTERN DELAWARE...
NORTHEASTERN HAMILTON AND EASTERN TIPTON COUNTIES UNTIL 200 PM EDT...

At 107 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or 14 miles northwest of Anderson, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Anderson, Elwood, Alexandria, Tipton, Windfall, Yorktown,
Chesterfield, Edgewood, Frankton, Arcadia, Daleville, Summitville,
Gaston, Atlanta, Orestes, Woodlawn Heights, Country Club Heights and
River Forest.

LAT...LON 4038 8586 4038 8541 4008 8549 4008 8553
      4017 8616 4040 8600 4040 8586
TIME...MOT...LOC 1707Z 281DEG 10KT 4026 8586

AW/JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:08 PM EDTSpecial Weather StatementINDMadison, Tipton52 min
Jul 5, 1:28 PM EDTSpecial Weather StatementINDHancock, Henry47 min
Jul 5, 2:36 PM EDTSpecial Weather StatementINDRandolph54 min
Jul 5, 6:03 PM EDTSpecial Weather StatementINDKnox27 min
Jul 5, 6:46 PM EDTAreal Flood WarningINDKnox3 hr
Jul 5, 7:34 PM EDTSpecial Weather StatementINDKnox41 min
Jul 5, 7:49 PM EDTAreal Flood WarningINDKnox3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.